Barrett's Oesophagus
 Barrett's Support Forum :Barrett's Support Forum :Barrett's Oesophagus
Message Icon Topic: PPI making reflux/acid worse Post Reply Post New Topic
Page  of 3 Next >>
Author Message
Bobib
Senior Member
Senior Member


Joined: 19 Jul 2016
Online Status: Offline
Posts: 135
Quote Bobib Replybullet Topic: PPI making reflux/acid worse
    Posted: 31 Jul 2016 at 9:56am
I was wondering whether it was normal for pppis to make acid/reflux worse. I can taste the acid rush into my mouth when I am lying down at night, especially as I change position. And my gums hurt. I have never experienced that before. It has usually been just a mild sour taste in my mouth that I noticed in the morning (perhaps I am just paying more attention). I think the problem got worse since I switched from one 40mg eso at night to two 20mg doses. Could it be that it is rebound from the switch?
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2569
Quote chrisrob Replybullet Posted: 31 Jul 2016 at 10:45am
I don't see why PPIs should make reflux worse.
Rebound effects are experienced when PPIs are stopped or significantly reduced rather than changing timings without affecting total daily dose.
If you believe the timing of your doses has caused the problem, why don't you try reverting back to your original dosing for a week or so to see if it makes a difference?

The symptoms you describe are probably more those of reflux rather than acid. Acid may be reduced by PPIs (a chemical process) whereas reflux (a mechanical process) may not.
IP IP Logged
Bobib
Senior Member
Senior Member


Joined: 19 Jul 2016
Online Status: Offline
Posts: 135
Quote Bobib Replybullet Posted: 31 Jul 2016 at 12:37pm
It is odd though, I am getting constant reflux now through the day with sour taste my mouth. Something I had not experienced before, so am thinking perhaps ppis are not what I need, and in fact may be causing more harm.

BTW, any thoughts on the paper and the danish study that argues that ppis may actually cause metaplasia and neoplasia due to effect on bile salts?
IP IP Logged
jcombs99
Senior Member
Senior Member


Joined: 23 Mar 2008
Online Status: Offline
Posts: 1969
Quote jcombs99 Replybullet Posted: 31 Jul 2016 at 12:51pm
Bob
   If 40mg @ nite works then that's what U do .Split works for me but I was getting Reflux cough by fasting so to much PPI's for little or no food .If a PPI doesn't agree with U that can give U an upset stomach and reflux too had that .U better keep working on this lung damage is usually not fixable .If U raise ur bed and that doesn't work look on the internet they make foam casts to keep ur body up right .At ur next scope ask for a 48hr bravo test this will tell more my reflux is one hour after I eat.
   If it's that bad contact ur Doctor
IP IP Logged
Pyrrhonist
Senior Member
Senior Member


Joined: 12 Mar 2013
Online Status: Offline
Posts: 223
Quote Pyrrhonist Replybullet Posted: 31 Jul 2016 at 1:03pm
There are three reasons that PPIs could make reflux
seem worse:

1: you are now much more aware of the problem.

2: as you are secreting little HCl, the concentration
of pepsin in the refluxate is far higher, and you are
noticing that.

3: PPIs interfere with the biliary system. That can
cause bile in the refluxate.

Pepsin has little taste, but cases a bad feeling, almost
like butrning, if it gets into the larynx and pharynx.
Bile tastes extremely bitter - very unpleasant.

If you want to read up on relevant medical papers,
see the list on my site:
http://www.Torrens.org.uk/Med/References.html
Richard Torrens. - See my www site for my own experiences with Barrett's and reflux etc.
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2569
Quote chrisrob Replybullet Posted: 31 Jul 2016 at 1:07pm
Reflux is a mechanical action unlikely to be produced by PPIs - unless your body identified them as containing harmful bacteria that it tried to eject as vomit. But your body accepted them previously?

Regards the Danish study "Proton pump inhibitor use may not prevent high-grade dysplasia and oesophageal adenocarcinoma in Barrett’s
oesophagus: a nationwide study of 9883 patients" (Hvid-Jensen et al)
. This has largely been dismissed by gastro-enterologists and criticised for its data collection interpretation as per this letter to Alimentary Pharmacology and Therapeutics: "proton pump inhibitor usage still seems to reduce the risk of high-grade dysplasia and/or oesophageal adenocarcinoma in Barrett's oesophagus".
"There was not any increased risk in long-term low adherence and short-term subgroups of BO patients; this was also the same for never and ever PPI users. An increased risk was reported only for the long-term high adherence subgroup. Authors commented that this increased risk may be due to confounding by indication."

Siddharth Singh et al set out to review and analyse data from all research papers on risks of adenocarcinoma progression for patients on acid suppressants: "Acid-suppressive medications and risk of oesophageal adenocarcinoma in patients with Barrett’s oesophagus: a systematic review and meta-analysis" concluding "Based on meta-analysis of observational studies, the use of PPIs is associated with a decreased risk of OAC and/or BO-HGD in patients with BO."

Look at the page on "PPI dangers" on the Barrett's Wessex website.
IP IP Logged
jcombs99
Senior Member
Senior Member


Joined: 23 Mar 2008
Online Status: Offline
Posts: 1969
Quote jcombs99 Replybullet Posted: 31 Jul 2016 at 1:20pm
Once again if ur on a PPI's that doesn't agree with u or the wrong dose that can give u reflux BECAUSE I HAD IT none now with a change !!!There are hundreds of different combinations U can do BUT If Ur Los is to messed up or ur HH to large it has to be fixed .
That's why I like private ins I can get ANY PPI's and or it would be Refundo time .
Now also LOOK @ the conflicting reports Chris posted those docs agree on nutthing and remember when ulcers were caused by stress for the last 50 years. Which was proven wrong and treated by drugs now..

CHEERs Mate   

Edited by jcombs99 - 31 Jul 2016 at 1:29pm
IP IP Logged
Bobib
Senior Member
Senior Member


Joined: 19 Jul 2016
Online Status: Offline
Posts: 135
Quote Bobib Replybullet Posted: 31 Jul 2016 at 3:17pm
Thanks all. There does seem to be some conflicting stuff out there - this is the other paper I had in mind: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4288325/#B10

But the confounding error point is interesting - perhaps long term high adherence are also likely to suffer from more serious reflux to begin with ...

I don't understand what is causing this if not the PPI though. It could be more pepsin than acid, but I have not actually experienced reflux like this before with my gums burning and constantly feeling something coming up my throat, and when it does, very sour ... Whatever it is, it is making my symptoms worse. How long should I stick with a dose/timing combo before I decide that it is definitely not working?

I am doing the Bravo in a month (apparently can only do 2 a week ...), but they really need to monitor for longer than 48 hours!

On addressing the underlying condition, I really was hoping to wait it out for the Endostim. I don't like how traumatic fundo can be, and don't like the mortality/morbidity rates if it needs to be repeated.

Edited by Bobib - 31 Jul 2016 at 3:17pm
IP IP Logged
Warwick
Groupie
Groupie


Joined: 07 Dec 2013
Online Status: Offline
Posts: 57
Quote Warwick Replybullet Posted: 31 Jul 2016 at 4:23pm
In terms of the sour taste and throat pain, I found that chewing gum helped quite a bit. As did regularly gargling with high Ph water (simple 'health shop' ph drops mixed with tap water) If its pepsin in the throat then keeping that environment alkaline (ie: the constant swallowing of saliva from chewing gum and regular high alkaline washes from the gargling) might be worth a try?

Cue Chris with his usual post about the ph of water not affecting body ph - despite that not being at all what I've said...   

Edited by Warwick - 31 Jul 2016 at 4:24pm
IP IP Logged
Pyrrhonist
Senior Member
Senior Member


Joined: 12 Mar 2013
Online Status: Offline
Posts: 223
Quote Pyrrhonist Replybullet Posted: 31 Jul 2016 at 5:07pm
> As did regularly gargling with high Ph water (simple
> 'health shop' ph drops mixed with tap water)

Sodium bicarbonate is exactly what you need. Gives a pH
about 8. Or you can use Potassium bicarb, which is not
as easy to get.

Both neutralise stomach acid - as does calcium carbonate
or magnesium oxide. All are common antacids, so quite safe.

Bicarb gives off CO2 so will cause you to belch. Calcium
carb works much more slowly, so CO2 is absorbed.
MgO gives water, not CO2.
Richard Torrens. - See my www site for my own experiences with Barrett's and reflux etc.
IP IP Logged
Page  of 3 Next >>
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum